Statistical
NEWS2 Scale 1 spreadsheet exercise: scoring bands and single-parameter triggers
Practice IF and IFS with fictional NEWS2 Scale 1 observations, explicit input validation and the separate single-parameter three-point trigger.
Educational arithmetic with fictional observations
This independent spreadsheet exercise is not an official RCP observation chart or a clinically validated decision-support tool. NEWS2 supports clinical judgement; it does not diagnose sepsis, mandate ICU admission or establish that a patient is safe. Use official charts and local clinical procedures in patient care.
The worked example uses oxygen saturation Scale 1 only. It is not suitable for a person who needs Scale 2, which requires clinical selection for confirmed hypercapnic respiratory failure; a COPD label alone is not enough. NEWS2 is not intended for children under 16 or pregnant patients.
The inputs represent six physiological measurements plus a two-point supplement for oxygen. Use whole-number respiratory rate, saturation percentage, systolic pressure and pulse, and temperature in Celsius to one decimal place. Missing inputs and unknown text labels are rejected rather than treated as normal.
New confusion is distinct from a pre-existing baseline condition. The allowed consciousness labels are Alert, New confusion, Voice, Pain and Unresponsive. Oxygen is entered as Yes or No. This validation is a worksheet input contract, not a complete plausibility or clinical assessment.
Aggregate points for the Scale 1 example
D2:D8 show individual contributions; C2 contains the total and C3 the largest contribution. Any invalid input prevents a total. The worksheet has no oxygen Scale 2 calculation.
=IF(OR(COUNT(B2:B3,B5:B6,B8)<>5,AND(B4<>"Yes",B4<>"No"),AND(B7<>"Alert",B7<>"New confusion",B7<>"Voice",B7<>"Pain",B7<>"Unresponsive")),"Invalid inputs",IF(OR(B2<0,B3<0,B3>100,B5<=0,B6<0,B8<=-273.15,B2<>INT(B2),B3<>INT(B3),B5<>INT(B5),B6<>INT(B6),ABS(B8*10-ROUND(B8*10,0))>0.00000001),"Invalid inputs",IFS(B2<=8,3,B2<=11,1,B2<=20,0,B2<=24,2,TRUE,3)+IFS(B3<=91,3,B3<=93,2,B3<=95,1,TRUE,0)+IF(B4="Yes",2,0)+IFS(B5<=90,3,B5<=100,2,B5<=110,1,B5<=219,0,TRUE,3)+IFS(B6<=40,3,B6<=50,1,B6<=90,0,B6<=110,1,B6<=130,2,TRUE,3)+IF(B7="Alert",0,3)+IFS(B8<=35,3,B8<=36,1,B8<=38,0,B8<=39,1,TRUE,2)))Threshold category including the single red score
A total of 7 or more takes precedence, followed by 5–6. Below 5, any single contribution of 3 is the separate red-score category, not the ordinary 0–4 category. These labels describe the scoring example, not a diagnosis or a patient-specific treatment instruction. Even a zero score does not override clinical concern.
=IF(OR(NOT(ISNUMBER(C2)),NOT(ISNUMBER(C3))),"Invalid inputs",IFS(C2>=7,"High: aggregate 7+",C2>=5,"Medium: aggregate 5-6",C3=3,"Low-medium: single red score",TRUE,"Low: aggregate 0-4, no red score"))Try the example
Use the original values or change them to test your understanding.